Alert archive / Pennsylvania / Winter Weather Advisories in 2021

Winter Weather Advisory 1, NWS Cleveland, OH

January 3, 2021Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this winter weather advisory at Jan 3, 2021, 3:42 AM EST for Crawford County, Erie County, Pennsylvania. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2021, 3:42 AM EST (08:42 UTC)
Expired
Jan 3, 2021, 10:00 AM EST
In force
6 hr
Issued by
NWS Cleveland, OH

Counties Crawford County, PA, Erie County, PA

The radar

The Pittsburgh radar (KPBZ), 153 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

525 
WWUS41 KCLE 030842
WSWCLE

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cleveland OH
342 AM EST Sun Jan 3 2021

...A LIGHT GLAZE OF FREEZING RAIN IS POSSIBLE THIS MORNING...

.With wet-bulb temperatures around 32 this morning across the
inland areas of Northwest Pennsylvania, a brief period of freezing
rain is possible through the morning before changing over to rain
by the afternoon. Ice accumulations will be very light around a 
trace and will likely remain confined to elevated surfaces.

PAZ002-003-031500-
/O.NEW.KCLE.WW.Y.0001.210103T0842Z-210103T1500Z/
Southern Erie-Crawford-
Including the cities of Edinboro, Corry, Union City, Meadville, 
and Titusville
342 AM EST Sun Jan 3 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Freezing rain. Ice accumulations around a trace.

* WHERE...Southern Erie and Crawford counties.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

The Pennsylvania Department of Transportation and Pennsylvania
Turnpike Commission remind motorists to adjust speeds based on
driving conditions as winter weather impacts Pennsylvania
roadways. Visit www.511pa.com for the latest travel, roadway, and
traffic conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
1 follow-up statement
475 
WWUS41 KCLE 031502
WSWCLE

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cleveland OH
1002 AM EST Sun Jan 3 2021


PAZ002-003-031615-
/O.EXP.KCLE.WW.Y.0001.000000T0000Z-210103T1500Z/
Southern Erie-Crawford-
Including the cities of Edinboro, Corry, Union City, Meadville, 
and Titusville
1002 AM EST Sun Jan 3 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 10 AM EST THIS
MORNING...

Temperatures will continue to warm into the mid 30s today with  
precipitation transitioning to rain. 

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this winter weather advisory went out at Jan 3, 3:13 AM EST, 29 minutes earlier.

Area forecast discussion, Jan 3, 3:13 AM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
313 AM EST Sun Jan 3 2021

.SYNOPSIS...
Weak low pressure will move northeast across the area
today, followed by a weak ridge of high pressure on Monday. A trough
will move east across the area on Tuesday, while another weak ridge
of high pressure will arrive on Wednesday.

&&

.NEAR TERM /THROUGH MONDAY/...
Low pressure is beginning to slowly deepen across Indiana this
morning as it moves northeast across the area through today. Biggest
forecast change for the first half of the near term period is the
notable decrease in snowfall across NW OH. Now only expecting
accumulations up to around an inch in the Toledo area over the next
couple of hours. Elsewhere, a rain/snow mix may remain possible a
across the area through the morning, but any snow accumulations will
be light and less than a half inch. Still thinking there may be a
brief window of an hour or two of light freezing rain across inland
NW PA early this morning where wet-bulb temperatures are hovering
around 32. Any ice accumulations will be very light and confined to
elevated surfaces.

Otherwise, there should be a break in any heavier precipitation this
morning, before another weak low pressure develops across SE OH and
brings another round of rain and rain/snow mix later this afternoon,
mainly east of I-77.

Following both of these weak systems, drier air aloft arrives across
the region as a high pressure ridge attempts to build in from the
west. However, another subsidence inversion will develop by this
evening, trapping moisture from 850 mb down to the surface. Not only
will this allow clouds to stick around through much of the period,
but will introduce the chance for drizzle with the loss of cloud-ice
nuclei. There is also the potential for freezing drizzle on the back-
edge of the 850 mb moisture gradient early Monday morning as
temperatures fall into the lower 30s. Will be something to monitor
at the next update.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
An upper level shortwave trough will be moving across the Great
Lakes region Monday night into Tuesday morning. A weak cold front or
surface trough will be pushing across the area as well. There will
be limited moisture but enough for some light snow showers. A
uniformed northwesterly flow in the lower atmosphere will develop
across Lake Erie on Tuesday. This setup will continue to chance for
some scattered lake effect snow showers mainly for the primary
Snowbelt area. The scattered lake effect snow showers may linger
into Tuesday night over northwest Pennsylvania. Accumulations should
remain be light if any. High pressure moves in on Wednesday with
light and variable winds along with quiet weather.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
The weather pattern for the end of the week looks fairly quiet and
uneventful. A large upper level storm system will develop across the
central CONUS by mid week and move towards the southeast into
Tennessee Valley. This weather system appears it will stay south of
the Upper Ohio Valley and eastern Great Lakes region as it moves
towards the Mid-Atlantic region by Saturday. We will continue to
remain in a cloudy but mostly dry weather pattern for the end of the
week.

&&

.AVIATION /06Z Sunday THROUGH Thursday/...
Mainly MVFR across the TAF sites this morning with pockets of
IFR beginning to appear, mainly associated with low ceilings.
Precipitation, mainly in the form of rain, is moving north
through the Ohio Valley this morning which will result in brief
periods of MVFR to IFR vsbys. The best chance for snow will be
at TOL over the next several hours. Otherwise, tried to time out
the rain across the TAF sites through the early morning hours
with vsby restrictions. Following the rain, there could be a
period of mist through the late morning hours, with IFR ceilings
likely across the TAF sites. As we head towards later this
afternoon, drizzle is appearing the more likely scenario across
the TAF sites. This will result in MVFR vsbys/ceilings with
perhaps some lower IFR ceilings through the evening hours.

Winds are light and out of the east this morning. Winds will
remain less than 10 knots throughout the TAF period, shifting
towards the southwest by later this afternoon.

Outlook...Non-VFR likely with low ceilings throughout the day
Monday. Non-VFR likely again on Tuesday with rain and/or snow
showers. Non-VFR associated with low ceilings possible to
persist into Wednesday.

&&

.MARINE...
Rather quiet marine conditions for early January are expected as a
series of weak ridges and weak troughs affect Lake Erie through
Thursday. The only impactful system of concern for the lake may be
Tuesday and Tuesday night. A frontal passage will bring westerly to
northwesterly winds of 10 to 20 knots any may allow waves to build to
2 to 4 feet along the southern shore of the central and eastern
basins. A Small Craft Advisory may be needed eventually. By the end
of the week, a low pressure system tracking south of the region may
bring some northeasterly winds around 15 knots and slightly higher
waves as well.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Kahn
NEAR TERM...Kahn
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Kahn
MARINE...Griffin
Hazardous weather outlook, Jan 3, 3:11 AM EST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
311 AM EST Sun Jan 3 2021

OHZ003-006>014-017>019-021>023-027-032-033-089-PAZ001-040815-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Summit-Portage-Trumbull-
Wyandot-Stark-Mahoning-Ashtabula Lakeshore-Northern Erie-
311 AM EST Sun Jan 3 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-040815-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
311 AM EST Sun Jan 3 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ020-028>031-036>038-047-040815-
Medina-Crawford-Richland-Ashland-Wayne-Marion-Morrow-Holmes-Knox-
311 AM EST Sun Jan 3 2021

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Today and tonight.

Patchy freezing drizzle may occur late tonight as temperatures hover
near freezing.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ002-003-040815-
Southern Erie-Crawford-
311 AM EST Sun Jan 3 2021

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Today and tonight.

There is a slight chance of freezing rain early this morning. Any
freezing rain should be brief before temperatures warm above
freezing.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Winter Weather Advisories in Pennsylvania, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.